Hi Daniel and welcome to the pain board. I think a doctor may be willing to try what you suggest, but I have to tell you, doctors consider Tramadol an opiate also, and they would see it as no different than if you wanted to for example, switch back and forth between hydrocodone and oxycodone.
The switching does work for some people, to slow tolerence, but I am surprised the Tramadol quit working for you so fast, I have been on it for many years and I still get relief, but I have to take it with hydrocodone, alone it is not enough to make a difference.
I kind of doubt if switching between two meds that are so similar would have much of an effect on tolerence levels, as your tolerence went up with one, I think you would find you also needed more of the other to get the same relief. I think a 'vacation' is more what you are thinking, people can stop taking meds for as few as 3 days and then find they work better. But after you have been on them long term, the withdrawal is very hard on your body and the bad would outweigh any benefits.
I know there are people here much more knowledgeable than I am about this, I'm sure you will get more advice and I will be interested to see what others have to say also.
Good luck and I hope you can find your answer here.